Magnesium plays a key role in your health, promoting bone health and muscle function, and it also helps regulate the amount of other minerals in your system. Too much or too little magnesium can cause adverse symptoms, including nausea. If you're suffering from persistent nausea, visit your doctor to figure out if your magnesium levels are responsible.
Video of the Day
Many Americans do not meet the recommended dietary allowance, or RDA, for magnesium through their diets, according to the Office of Dietary Supplements. The RDA is 420 milligrams for men older than 30, and it is 320 milligrams for women over 30. However, most cases of magnesium deficiency likely result from medical conditions that can upset your body’s balance of magnesium, such as diabetes, gastrointestinal diseases or hyperthyroidism, rather than low magnesium intake. Temporary illnesses that cause vomiting and diarrhea can also lower your magnesium levels. Nausea is a symptom of a magnesium deficiency, and other signs include vomiting, fatigue, weakness, anxiety, irritability, difficulty sleeping, trouble breathing and poor nail growth.
Your doctor may prescribe magnesium supplements if you develop a deficiency in the mineral or are at risk for one. It is important to discuss proper dosing with her, but even if you do ingest the right amount, you may still experience nausea, diarrhea and other types of stomach upset. Take your supplement with a meal or right after one to decrease your risks of developing these adverse symptoms. If your nausea persists even when you consume your supplements with food, tell your doctor.
Overdosing on magnesium through food is unlikely, but too many supplements can have toxic effects. The tolerable upper limit for magnesium supplements is 350 milligrams, but there is no tolerable upper limit for magnesium in food, according to the Office of Dietary Supplements. Along with nausea, magnesium overdose can cause vomiting, diarrhea, low blood pressure, fatigue, an irregular heartbeat and confusion. You can also overdose on magnesium if you ingest large amounts of Epsom salts or milk of magnesia.
Nausea can have many causes and may not necessarily be associated with your intake of magnesium or lack thereof. If you're concerned about nausea, see your doctor to figure out the underlying cause. Don't take magnesium supplements on your own, especially if you have heart or kidney disease.